Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 21, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Jun 5, 2009, 1:14 AM PDT for Fresno County, Madera County, California. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2009, 1:14 AM PDT (08:14 UTC)
- Expired
- Jun 5, 2009, 2:00 AM PDT
- In force
- 46 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
Counties Fresno County, CA, Madera County, CA
The radar
The San Joaquin Valley radar (KHNX), 54 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 1:15 AM PDT | HAIL 1 | 11 Ne Five Points, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 8.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KHNX 050814 SVRHNX CAC019-039-050900- /O.NEW.KHNX.SV.W.0021.090605T0814Z-090605T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 114 AM PDT FRI JUN 5 2009 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITY OF FRESNO... SOUTH CENTRAL MADERA COUNTY IN CENTRAL CALIFORNIA... * UNTIL 200 AM PDT * AT 110 AM PDT...TRAINED WEATHER SPOTTERS REPORTED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED 7 MILES WEST OF FRESNO MOVING NORTHEAST AT 20 MPH AND THE SECOND WAS LOCATED JUST SOUTHWEST OF CARUTHERS MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL AFFECT THE GREATER FRESNO AREA INCLUDING FRESNO...CLOVIS...CARUTHERS AND EASTON THROUGH 200 AM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS && LAT...LON 3702 11992 3676 11965 3642 11984 3657 12008 TIME...MOT...LOC 0811Z 206DEG 17KT 3676 11992 $$ DUDLEY
2 follow-up statements
000 WWUS56 KHNX 050846 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 146 AM PDT FRI JUN 5 2009 CAC019-039-050900- /O.CON.KHNX.SV.W.0021.000000T0000Z-090605T0900Z/ FRESNO CA-MADERA CA- 146 AM PDT FRI JUN 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM PDT FOR SOUTH CENTRAL MADERA AND CENTRAL FRESNO COUNTIES... AT 142 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED NORTH OF FRESNO...AND SOUTHWEST OF FRESNO MOVING NORTHEAST AT 20 MPH. THESE SEVERE THUNDERSTORMS WILL AFFECT THE GREATER FRESNO AREA INCLUDING THE CITIES OF FRESNO AND CLOVIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3702 11992 3676 11965 3642 11984 3657 12008 TIME...MOT...LOC 0845Z 206DEG 17KT 3690 11983 $$ DUDLEY
000 WWUS56 KHNX 050857 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 157 AM PDT FRI JUN 5 2009 CAC019-039-050904- /O.EXP.KHNX.SV.W.0021.000000T0000Z-090605T0900Z/ FRESNO CA-MADERA CA- 157 AM PDT FRI JUN 5 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MADERA AND CENTRAL FRESNO COUNTIES WILL EXPIRE AT 200 AM PDT... THUNDERSTORMS OVER THE GREATER FRESNO METRO AREA HAVE WEAKENED TO BELOW SEVERE LEVELS AND THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 200 AM PDT. THUNDERSTORMS WILL HOWEVER CONTINUE TO AFFECT THE AREA FOR THE NEXT SEVERAL HOURS WITH DEADLY LIGHTNING...HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. LAT...LON 3702 11992 3676 11965 3642 11984 3657 12008 TIME...MOT...LOC 0854Z 206DEG 17KT 3694 11981 $$ DUDLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:40 PM PDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 4, 8:40 PM PDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 840 PM PDT THU JUN 4 2009 .DISCUSSION...EXCEPT FOR ISOLATED SHOWERS NEAR THE CREST OF THE SOUTHERN SIERRA NEVADA...IT WAS A QUIET DAY ACROSS OUR CWFA WITH MOST LOCATIONS EXPERIENCING A MOSTLY SUNNY DAY. HOWEVER...AN UPPER CUTOFF LOW CENTERED NEAR 35N/126W IS NOW PUSHING SLOWLY EASTWARD TOWARD THE CENTRAL CA COAST. KHNX 88-D INDICATING A FEW LIGHT SHOWERS HAVE POPPED UP IN THE PAST HOUR OVER THE WEST CENTRAL SAN JOAQUIN VALLEY. AS THE LOW NEARS THE COAST...MOISTURE AND INSTABILITY WILL INCREASE ACROSS OUR AREA RESULTING IN INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS BY DAYBREAK. 00Z WRF INDICATING THIS SYSTEM HAS A FAIRLY COLD CORE WITH IT WITH 500 MB TEMPERATURES PROGGED TO BE AROUND -20 DEG C. THE COLDER AIR WILL LOWER SNOW LEVELS TO 7500 FEET AGL OVER THE SOUTHERN SIERRA NEVADA NORTH OF KINGS CANYON AND TO 8000 OVER THE TULARE COUNTY MOUNTAINS. RFC PROGGED QPF/S SUGGEST 2-4 INCHES OF SNOW WILL BE POSSIBLE IN THE HIGHER ELEVATIONS NORTH OF KINGS CANYON AND 1-2 INCHES OVER THE TULARE COUNTY MOUNTAINS FRIDAY MORNING THROUGH FRIDAY EVENING. A WINTER WEATHER ADVISORY WAS POSTED FOR THE SOUTHERN SIERRA NEVADA NORTH OF KINGS CANYON FOR THIS TIME PERIOD BASED ON THE FACT THAT THIS STORM IS OUT OF SEASONAL AND WILL LIKELY IMPACT TIOGA PASS IN YOSEMITE PARK. IN ADDITION...SUBSIDENCE ASSOCIATED WITH A STRONG WESTERLY UPPER JET OVER SOCAL WILL BRING INCREASED SOUTHWEST WINDS TO THE KERN DESERTS FRIDAY AFTERNOON AND EVENING. AS A RESULT...A WIND ADVISORY HAS BEEN POSTED FOR THE KERN DESERTS. WITH THE INCOMING LOW EXPECTED TO BRING INCREASED CLOUD COVER...AND WITH TEMPERATURES ON TRACK TO REACH PROJECTED MINIMUMS TONIGHT. AM NOT PLANNING ANY UPDATES THIS EVENING. THE LOW IS PROGGED TO MOVE OUT OF OUR AREA FRIDAY NIGHT...BUT ANOTHER LOW IS PROGGED BY THE 00Z WRF TO CROSS OUR AREA ON SATURDAY. THIS WILL KEEP ENOUGH MOISTURE AND INSTABILITY OVER OUR AREA TO KEEP AT LEAST A SLIGHT CHANCE OF PRECIPITATION OVER OUR AREA AND TEMPERATURES WELL BELOW CLIMO. THIS SYSTEM IS EXPECTED TO MOVE EAST OF OUR AREA SATURDAY NIGHT AND A DRIER AIRMASS IS EXPECTED TO BUILD INTO OUR AREA ON SUNDAY. THIS WILL BRING WARMING TEMPERATURES ALONG WITH DECREASED SHOWER ACTIVITY OVER THE SOUTHERN SIERRA NEVADA MOUNTAINS. MEDIUM RANGE MODELS INDICATING THE NEXT TROUGH IS PROGGED TO PUSH INTO THE PAC NW DURING THE MIDDLE PORTION OF NEXT WEEK. THIS WILL KEEP TEMPERATURES A BIT BELOW CLIMO OVER OUR AREA ALTHOUGH ANY MOISTURE ASSOCIATED WITH THIS SYSTEM WILL REMAIN WELL TO OUR NORTH. && .AVIATION...ISOLATED SHOWERS AND POSSIBLE THUNDERSTORMS WILL ONCE AGAIN EXIST OVER THE CENTRAL CALIFORNIA INTERIOR THROUGH LATE TONIGHT AND THROUGH 00Z SATURDAY. MVFR CONDITIONS WILL REMAIN CONFINED TO THE HIGHER ELEVATIONS OVER THE HEAVIER SHOWERS. OTHERWISE VFR CONDITIONS WILL PREVAIL IN THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z SATURDAY. && .AIR QUALITY ISSUES...NONE. && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM PDT FRIDAY FOR CAZ096. WIND ADVISORY FROM 11 AM TO 11 PM PDT FRIDAY FOR CAZ098-099. && PUBLIC...DS AVN/FW...DUDLEY WEATHER.GOV/HANFORD
Hazardous weather outlook, Jun 4, 4:28 PM PDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 428 PM PDT THU JUN 4 2009 CAZ096-060000- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- 428 PM PDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM TO 9 PM PDT FRIDAY. FOR MORE INFORMATION REFER TO THE LATEST WINTER STORM WARNING ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN HANFORD AT /WWUS46 KHNX/ OR /SFOWSWHNX/ FOR DETAILS. FOR SATURDAY THROUGH WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. WEATHER.GOV/HANFORD CAZ098-099-060000- INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT- 428 PM PDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERTS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY. FOR MORE INFORMATION PLEASE REFER TO THE LATEST NON PRECIPITATION WARNING ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN HANFORD AT /WWUS76 KHNX/ OR /SFONPWHNX/. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. TLM WEATHER.GOV/HANFORD
In the hours before
Special weather statement, Jun 4, 10:34 PM PDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1034 PM PDT THU JUN 4 2009 CAZ089-091-050715- WEST CENTRAL SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY- 1034 PM PDT THU JUN 4 2009 ...SHOWERS AND THUNDERSTORMS ON THE INCREASE OVER THE WEST SIDE... NATIONAL WEATHER SERVICE RADAR SHOWS AN AREA OF DEVELOPING SHOWERS AND THUNDERSTORMS MOVING TO THE NORTH AT 25 MPH...EXTENDING FROM KETTLEMAN CITY TO LOS BANOS. THIS AREA OF SHOWERS AND STORMS WILL AFFECT INTERSTATE 5 AND HIGHWAY 33 AS WELL AS MENDOTA...FIREBAUGH...COALINGA ND LOS BANOS THROUGH MIDNIGHT WITH BRIEF HEAVY RAIN...LIGHTNING AND EVEN SOME SMALL HAIL. DUDLEY WEATHER.GOV/HANFORD
Special weather statement, Jun 4, 11:41 PM PDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1141 PM PDT THU JUN 4 2009 CAZ089-091-050745- WEST CENTRAL SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY- 1141 PM PDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT FOR THE FIVE POINTS AND SAN JOAQUIN AREAS OF FRESNO COUNTY... RADAR SHOWS A STRONG THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL HAIL MOVING NORTHEAST INTO THE FIVE POINTS AREA AS IS SKIRTS ALONG THE WEST SIDE OF LEMOORE NAVAL AIR STATION. THIS STORM HAS NEARLY CONTINUOUS LIGHTNING AS IT MOVES NORTH AT AROUND 20 MPH. PERSONS OUTDOORS IN THE THE FIVE POINTS AND SAN JOAQUIN VICINITIES SHOULD SEEK INDOOR SHELTER IMMEDIATELY. LIGHTNING IS A MAJOR KILLER...DONT TAKE ANY CHANCES DUDLEY WEATHER.GOV/HANFORD
Local storm report, Jun 5, 12:56 AM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1256 AM PDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM HAIL 10 S KERMAN 36.58N 120.06W
06/05/2009 E1.00 INCH FRESNO CA TRAINED SPOTTER
WIDESPREAD HAIL UP TO 1 INCH IN DIAMETER NEAR HELM.
OUTFLOW WINDS GUSTED TO ESTIMATED 60 MPH.
&&
SANGERThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 11:57 PM PDT | Severe Thunderstorm Warning | HNX | Fresno | 48 min |
| Jun 5, 12:41 AM PDT | Severe Thunderstorm Warning | HNX | Fresno, Kings, Madera | 34 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.